Alert archive / Kansas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 79, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 31, 2013, 2:25 AM CDT for 4 counties in Kansas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2013, 2:25 AM CDT (07:25 UTC)
- Expired
- May 31, 2013, 3:00 AM CDT
- In force
- 35 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Geary County, KS, Morris County, KS, Shawnee County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 5 km from the middle of the area, began a volume at 07:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 7.4 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 753 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 971 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
456
WUUS53 KTOP 310725
SVRTOP
KSC061-127-177-197-310800-
/O.NEW.KTOP.SV.W.0079.130531T0725Z-130531T0800Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
225 AM CDT FRI MAY 31 2013
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN GEARY COUNTY IN EAST CENTRAL KANSAS...
NORTHEASTERN MORRIS COUNTY IN EAST CENTRAL KANSAS...
SOUTHWESTERN SHAWNEE COUNTY IN EAST CENTRAL KANSAS...
WABAUNSEE COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 300 AM CDT
* AT 222 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ALTA
VISTA...AND MOVING EAST AT 35 MPH.
HAZARD...HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES AND CROPS IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
ALMA...ESKRIDGE...ROSSVILLE...VOLLAND...MCFARLAND...PAXICO...
KEENE...MAPLE HILL...DOVER AND WILLARD.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 323 AND 347.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3887 9594 3885 9595 3880 9659 3902 9663
3905 9649 3904 9639 3907 9639 3915 9593
3887 9587
TIME...MOT...LOC 0725Z 258DEG 29KT 3891 9650
HAIL...1.25IN
WIND...<50MPH
$$
HENNECKE2 follow-up statements
422
WWUS53 KTOP 310735
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
235 AM CDT FRI MAY 31 2013
KSC061-127-310745-
/O.CAN.KTOP.SV.W.0079.000000T0000Z-130531T0800Z/
MORRIS-GEARY-
235 AM CDT FRI MAY 31 2013
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GEARY AND
NORTHEASTERN MORRIS COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 3887 9594 3885 9595 3882 9636 3883 9646
3904 9650 3904 9639 3907 9639 3915 9595
3915 9593 3887 9587
TIME...MOT...LOC 0735Z 259DEG 33KT 3893 9636
$$
KSC177-197-310800-
/O.CON.KTOP.SV.W.0079.000000T0000Z-130531T0800Z/
SHAWNEE-WABAUNSEE-
235 AM CDT FRI MAY 31 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
WABAUNSEE AND SOUTHWESTERN SHAWNEE COUNTIES UNTIL 300 AM CDT...
AT 231 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR VOLLAND...AND
MOVING EAST AT 40 MPH.
HAZARD...HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES AND CROPS IS EXPECTED.
LOCATIONS IMPACTED INCLUDE...
ALMA...ESKRIDGE...ROSSVILLE...MCFARLAND...PAXICO...KEENE...DOVER...
MAPLE HILL AND WILLARD.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 323 AND 347.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3887 9594 3885 9595 3882 9636 3883 9646
3904 9650 3904 9639 3907 9639 3915 9595
3915 9593 3887 9587
TIME...MOT...LOC 0735Z 259DEG 33KT 3893 9636
HAIL...1.25IN
WIND...<50MPH
$$
HENNECKE744
WWUS53 KTOP 310748
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
248 AM CDT FRI MAY 31 2013
KSC177-197-310800-
/O.CON.KTOP.SV.W.0079.000000T0000Z-130531T0800Z/
SHAWNEE-WABAUNSEE-
248 AM CDT FRI MAY 31 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
WABAUNSEE AND SOUTHWESTERN SHAWNEE COUNTIES UNTIL 300 AM CDT...
AT 245 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST
OF ALMA...AND MOVING EAST AT 45 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES AND CROPS IS EXPECTED.
LOCATIONS IMPACTED INCLUDE...
ESKRIDGE...ROSSVILLE...PAXICO...KEENE...MAPLE HILL...DOVER AND
WILLARD.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 325 AND 347.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3887 9594 3885 9595 3882 9629 3908 9634
3915 9593 3887 9587
TIME...MOT...LOC 0748Z 259DEG 39KT 3896 9616
HAIL...1.00IN
WIND...<50MPH
$$
HENNECKEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 12:07 AM CDT, 2 hours 18 minutes earlier.
Area forecast discussion, May 31, 12:07 AM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1207 AM CDT FRI MAY 31 2013 .SHORT TERM...(THIS EVENING THROUGH FRIDAY) ISSUED AT 343 PM CDT THU MAY 30 2013 WATER VAPOR LOOP SHOWING CONVECTIVE SYSTEM OVER WESTERN MO MOVING SLOWLY EWD AHEAD OF ONE MID-LEVEL TROUGH. HOWEVER...THERE IS A VERY SHORT WAVELENGTH BETWEEN THAT TROUGH AND THE FOLLOWING IMPULSE THAT APPEARS TO BE OVER WRN KS AT MID AFTERNOON. SCATTERED SHOWERS AND THUNDERSTORMS HAVE FIRED OVER WRN KS AHEAD OF THIS FEATURE AND THEY ARE MOVING EWD. SHORT RANGE MODEL GUIDANCE NOT RESOLVING THE DETAILS OF THIS VERY WELL...HOWEVER THE 17Z HRRR DOES NOW HAVE A LINE OF CONVECTION MOVING INTO CENTRAL KS BY 21Z. IT FORECASTS THIS TO BREAK UP WITH THE REMNANTS MOVING ACROSS NORTHEAST KS DURING THE EVENING...AND THEN ANOTHER SMALL CONVECTIVE SYSTEM MOVES SOUTHEAST OUT OF NEBRASKA INTO NORTHEAST KS LATER TONIGHT. DO NOT HAVE HIGH CONFIDENCE IN THIS SCENARIO...ALTHOUGH SOME TYPE OF SMALL MCS WOULD APPEAR TO BE LIKELY IN CENTRAL/NORTHEAST KS LATER TONIGHT. THIS POSSIBLE SYSTEM WOULD APPEAR TO MOVE THROUGH FAST ENOUGH AS TO NOT CAUSE SIG PROBLEMS WITH HEAVY RAIN/FLOODING. EARLIER CONCERNS ABOUT WARM AIR ADVECTION CAUSING LIFT AND THUNDERSTORM AREA WITH POTENTIALLY HEAVY RAINFALL OVER EC KS TONIGHT ARE LESSENING AS CONVECTIVE BOUNDARY SAGS WAY SOUTH INTO NORTHEAST OKLAHOMA. THUS...HAVE CANCELLED FLASH FLOOD WATCH THAT WAS IN EFFECT FOR THIS AFTERNOON...AND AM NOT PLANNING ON GOING OUT WITH A NEW ONE AT THIS TIME. CONFIDENCE IN THE DETAILS OF PRECIPITATION EVOLUTION TONIGHT IS NOT HIGH. ON FRIDAY...FRONTAL BOUNDARY SHOULD MAKE IT FAR ENOUGH SOUTH BY AFTERNOON THAT THE MAIN CHANCE OF THUNDERSTORM ACTIVITY WOULD BE IN EC KS...MAINLY SOUTHEAST OF THE KANSAS TURNPIKE. LOWS TONIGHT EXPECTED TO BE AROUND 60 OVER NC KS AND IN THE MID 60S EC. HIGHS ON FRIDAY ARE FORECAST TO MAX OUT AROUND 80. .LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY) ISSUED AT 343 PM CDT THU MAY 30 2013 DETAILS ONLY GET MURKIER FOR FRIDAY EVENING...BUT AT LEAST SOME CHANCE SHOULD EXIST AHEAD OF THE SYNOPTIC BOUNDARY FOR SOUTHERN AND EASTERN LOCATIONS. SUFFICIENT SHEAR AND INSTABILITY WOULD SUPPORT A SEVERE CONCERN THROUGH THIS TIME AS WELL..BUT THE SOUTHEASTWARD SHIFTING UPPER LOW SHOULD PUSH THE EFFECTIVE FRONT SOUTH OF THE AREA BY DAWN. COLD AIR ADVECTION SETS IN FOR SATURDAY ON NORTHWEST BREEZES WITH SOME STRATUS/STRATOCU DEVELOPING BY MID AFTERNOON. WEAKENING WINDS AND CLEARING SKIES SPELL A COOL NIGHT SATURDAY NIGHT. SURFACE RIDGE SETS UP FOR SUNDAY WITH LITTLE IF ANY MODERATION TO HIGHS. GULF MOISTURE DOES NOT GET COMPLETELY SCOURED OUT...AND BY LATE MONDAY SOUTH WINDS AHEAD OF AN APPROACHING NORTHERN ROCKIES CYCLONE WILL BRING THUNDERSTORM CHANCES BACK. BEST CHANCES LOOK TO BE TUESDAY INTO TUESDAY NIGHT WITH GOOD MODEL AGREEMENT ON A MID LEVEL WAVE PASSING. TEMPS SHOULD GENERALLY BE NEAR EARLY JUNE NORMALS SAVE ANY DAYTIME MCS ACTIVITY. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT) ISSUED AT 1132 PM CDT THU MAY 30 2013 THUNDERSTORMS CONTINUE TO DEVELOP ALONG THE I 70 CORRIDOR AND SHOULD PERSIST THROUGH 09Z IN THE TERMINALS BEFORE DECREASING/ENDING FROM WEST TO EAST IN THE 08-11Z TIMEFRAME. EXPECT TEMPS MVFR CIGS AND VSBYS IN THE STRONGER ELEVATED CONVECTIVE CELLS BEFORE DIMINISHING AND ENDING BEFORE SUNRISE. BEYOND 11Z VFR CONDITIONS WILL BE THE RULE...ALTHOUGH A FEW SHOWERS MAY LINGER INITIALLY. SFC WINDS WILL GRADUALLY VEER THROUGH THE DAY...BUT REMAIN FAIRLY LIGHT SOUTHWEST TO WEST. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...60 LONG TERM...65 AVIATION...63
Hazardous weather outlook, May 30, 9:56 PM CDT, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TOPEKA KS 956 PM CDT THU MAY 30 2013 KSZ008>012-020>024-026-034>040-054>056-058-059-010300- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 956 PM CDT THU MAY 30 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT. SCATTERED THUNDERSTORMS MAY DEVELOP ACROSS THE AREA OVERNIGHT...ESPECIALLY ALONG AND SOUTH OF I 70. SOME OF THE STRONGER STORMS MAY HAVE THE POTENTIAL TO PRODUCE HAIL TO THE SIZE OF QUARTERS AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORM CHANCES CONTINUE INTO FRIDAY AFTERNOON IN THE EAST...WITH THE GREATER RISK ALONG AND SOUTHEAST OF THE KANSAS TURNPIKE. THESE STORMS ALSO HAVE THE POTENTIAL FOR HEAVY RAIN. THUNDERSTORM CHANCES RETURN TO NORTH CENTRAL KANSAS MONDAY...AND TO THE REST OF THE AREA MONDAY NIGHT THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
In the hours before
Special weather statement, May 30, 8:51 PM CDT, 5 hours 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 851 PM CDT THU MAY 30 2013 KSZ020-034-310215- CLOUD-OTTAWA- 851 PM CDT THU MAY 30 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OTTAWA AND SOUTHWESTERN CLOUD COUNTIES... THROUGH 915 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 40 MPH ACROSS PORTIONS OF NORTHWESTERN OTTAWA AND SOUTHWESTERN CLOUD COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE GLASCO AND DELPHOS. && LAT...LON 3946 9794 3949 9757 3923 9756 3922 9794 TIME...MOT...LOC 0151Z 268DEG 40KT 3930 9796 $$ GARGAN
Special weather statement, May 31, 1:26 AM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
126 AM CDT FRI MAY 31 2013
KSZ035>037-310700-
DICKINSON-GEARY-MORRIS-
126 AM CDT FRI MAY 31 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORRIS...SOUTHERN
DICKINSON AND SOUTH CENTRAL GEARY COUNTIES...
THROUGH 200 AM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 50 MPH
ACROSS PORTIONS OF NORTHWESTERN MORRIS...SOUTHERN DICKINSON AND SOUTH
CENTRAL GEARY COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND
WINDS UP TO 40 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
WOODBINE...WHITE CITY AND GRANDVIEW PLAZA.
&&
LAT...LON 3905 9674 3883 9661 3860 9726 3861 9738
3878 9738
TIME...MOT...LOC 0626Z 242DEG 43KT 3880 9708
$$ HENNECKESpecial weather statement, May 31, 1:50 AM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
150 AM CDT FRI MAY 31 2013
KSZ022-036-038-310715-
GEARY-RILEY-WABAUNSEE-
150 AM CDT FRI MAY 31 2013
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHEASTERN RILEY...
SOUTHEASTERN GEARY AND NORTHWESTERN WABAUNSEE COUNTIES...
THROUGH 215 AM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 45 MPH
ACROSS PORTIONS OF EXTREME SOUTHEASTERN RILEY...SOUTHEASTERN GEARY
AND NORTHWESTERN WABAUNSEE COUNTIES. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL
AND WINDS UP TO 40 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
VOLLAND...ALMA...MCFARLAND AND PAXICO. MOTORISTS ALONG INTERSTATE 70
BETWEEN MILE MARKERS 313 AND 337 COULD ALSO BE AFFECTED.
&&
LAT...LON 3904 9610 3887 9658 3887 9664 3901 9672
3920 9621
TIME...MOT...LOC 0651Z 242DEG 39KT 3898 9653
$$ HENNECKELocal storm report, May 31, 2:04 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
204 AM CDT FRI MAY 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0156 AM HAIL 8 S JUNCTION CITY 38.91N 96.83W
05/31/2013 E1.25 INCH GEARY KS TRAINED SPOTTER
&&
BARJENBRUCHThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 7:45 PM CDT | Special Weather Statement | TOP | Jackson | 30 min |
| May 30, 8:16 PM CDT | Special Weather Statement | TOP | Atchison | 29 min |
| May 30, 8:51 PM CDT | Special Weather Statement | TOP | Cloud | 24 min |
| May 31, 1:26 AM CDT | Special Weather Statement | TOP | Dickinson, Geary | 34 min |
| May 31, 1:50 AM CDT | Special Weather Statement | TOP | Wabaunsee | 25 min |
| May 31, 2:00 AM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris, Riley, Wabaunsee | 30 min |
| May 31, 2:43 AM CDT | Special Weather Statement | TOP | Shawnee | 32 min |
| May 31, 2:57 AM CDT | Severe Thunderstorm Warning | TOP | Jefferson, Shawnee, Wabaunsee | 33 min |
| May 31, 3:05 AM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Lyon, Morris, Wabaunsee | 40 min |
| May 31, 3:24 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Shawnee | 36 min |
| May 31, 3:42 AM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage, Shawnee, Wabaunsee | 33 min |
| May 31, 3:47 AM CDT | Special Weather Statement | TOP | Wabaunsee | 28 min |
| May 31, 4:00 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Osage | 45 min |
| May 31, 4:14 AM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Franklin, Osage | 46 min |
| May 31, 4:29 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin | 31 min |
| May 31, 4:37 AM CDT | Areal Flood Advisory | TOP | Douglas, Jefferson, Osage, Shawnee, Wabaunsee | 83 min |
| May 31, 3:32 PM CDT | Special Weather Statement | TOP | Anderson | 28 min |
| May 31, 5:08 PM CDT | Special Weather Statement | TOP | Anderson | 37 min |
| May 31, 6:34 PM CDT | Special Weather Statement | TOP | Anderson | 26 min |
| May 31, 6:57 PM CDT | Areal Flood Advisory | TOP | Anderson | 93 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.